Author Topic: How do I taper off 0.5mg Xanax daily if only been taking it for 5 weeks.  (Read 438 times)

[Buddie]

I have been taking Xanax for almost 5 weeks. I was prescribed 0.5mg three times a day or as needed for anxiety by my PCP while I contacted a psychiatrist, but I only needed it once a day. The psychiatrist put me on hydroxyzine three times a day but did not give me a taper schedule for Xanax, he just told me to stop taking it and to take when I needed it only. I stopped and I was fine for four days, on the 5th day I experienced withdrawal symptoms (a mild panic attack, anxiety and a burning sensation on my scalp and skin).  I know he is not right and that I need to taper slowly. I want to get off it safely. My concerns is do I need to go back to the original dose and start a tapering from scratch? And since if has not been that long taking it can I reduce it in quarters?  I need a plan please.

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: How do I taper off 0.5mg Xanax daily if only been taking it for 5 weeks.
« Reply #1 on: December 20, 2022, 09:36:59 pm »
Hi [...], Iím sorry no one has responded, Iím here if you need help.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: How do I taper off 0.5mg Xanax daily if only been taking it for 5 weeks.
« Reply #2 on: December 21, 2022, 08:58:45 pm »
I have been taking Xanax for almost 5 weeks. I was prescribed 0.5mg three times a day or as needed for anxiety by my PCP while I contacted a psychiatrist, but I only needed it once a day. The psychiatrist put me on hydroxyzine three times a day but did not give me a taper schedule for Xanax, he just told me to stop taking it and to take when I needed it only. I stopped and I was fine for four days, on the 5th day I experienced withdrawal symptoms (a mild panic attack, anxiety and a burning sensation on my scalp and skin).  I know he is not right and that I need to taper slowly. I want to get off it safely. My concerns is do I need to go back to the original dose and start a tapering from scratch? And since if has not been that long taking it can I reduce it in quarters?  I need a plan please.

Hi [...],

It's wise after short-term use to see if you can get off it more quickly than if taken longer, but it sounds like you tried and have been hit with some uncomfortable and unwelcome WD symptoms. I'm not sure what dose you're on right now, but you could try to stabilize at that dose and then reduce from there. If that doesn't work, some people have been known to successfully updose slightly and taper more easily (but this doesn't work for everyone). You should be able to reduce by pill splitting in the beginning. What dose are you at now? You were at 1.5 mg Xanax. Eventually, you will probably have to go to a scale and nail file, a liquid compound, a homebrew liquid, or compounded capsules so you can reduce smaller amounts and stay within the recommended reduction range of 5 to 10% every two to four weeks. The Benzo Information Coalition recommends reducing only 5 to 10% every month.

If you could add your med history with dosages to your forum profile (signature), that would be very helpful.

I'm sorry you're are in this situation, but you are in good company, and we're here to help.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.